Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Goodland, KS

April 22, 2001Decatur County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2001, 4:36 AM CDT for Decatur County, Sheridan County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2001, 4:36 AM CDT (09:36 UTC)
Expired
Apr 22, 2001, 5:15 AM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Decatur County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS53 KGLD 220936
SVRGLD
KSC039-179-221015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
436 AM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS
  NORTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 515 AM CDT

* AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF SELDEN...OR ABOUT 19 MILES
  NORTHWEST OF HOXIE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KANONA...OBERLIN AT 510 AM CDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3955 10082 3944 10063 3988 10016 4003 10042

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:05 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 22, 3:05 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MDT SUN APR 22 2001

MAJOR CHALLENGES WITH THIS PACKAGE AS SURFACE LOW CONTINUES TO
DEEPEN ACROSS EASTERN COLORADO AND 500 MB LOW EJECTS FROM
SOUTHWESTERN UNITED STATES.  THE QUESTIONS FOR THE GOODLAND COUNTY
WARNING AREA ARE...1) WILL TEMPERATURES DROP LOW ENOUGH FOR SNOW...
2) WILL WINDS MEET ADVISORY CRITERIA...3) WHAT ARE THE CHANCES OF
SEVERE WEATHER.

PREFER THE ETA/AVN FOR THIS RUN...THOUGH NGM IS BECOMING MORE IN
LINE. BASED ON ETA...850-700 MB THICKNESSES DROP BELOW 1530 METERS
ACROSS YUMA COUNTY THIS AFTERNOON. MOISTURE WILL STILL BE IN PLACE
AT THIS TIME ACROSS THAT AREA AND WINDS WILL BE HOWLING. WILL ISSUE
A WINTER WEATHER ADVISORY THERE LATE THIS MORNING AND THIS
AFTERNOON. ALTHOUGH COLD FRONT WILL REACH WESTERN NEBRASKA/WESTERN
KANSAS EARLY THIS AFTERNOON...THICKNESSES WILL NOT DROP INTO THE
SNOW CATEGORY UNTIL THIS EVENING.  MOISTURE WILL BE EXITING THE AREA
THEN. ALTHOUGH THERE MAY BE SOME SNOW...WILL NOT ISSUE ANY WINTER
HIGHLIGHTS ACROSS THE REST OF THE COUNTY WARNING AREA. HOWEVER...
SURFACE LOW WILL CONTINUE TO DEEPEN...AND THIS WILL BRING THE
EASTERN AREAS STRONG WINDS. WILL HOIST A WIND ADVISORY FOR ENTIRE
CWA TODAY.

SEVERE WEATHER REMAINS A SIGNIFICANT THREAT. EARLY MORNING
CONVECTION CONTINUES OVER THE AREA...BUT JUST BELOW SEVERE LIMITS.
BEST INSTABILITY WILL BE ACROSS NORTHWEST KANSAS AT 18Z BEFORE THE
COLD FRONT MOVES EAST. WITH MID LEVEL DYNAMICS IN PLACE AND SURFACE
BOUNDARY/DRY LINE MOVING ACROSS THE REGION...SEVERE STORMS ARE AGAIN
POSSIBLE. MODEL SHEAR PROFILES WOULD SUPPORT SOME SUPERCELLS. THE
ONLY CONCERN TO THIS SCENARIO IS THAT CONVECTION FURTHER SOUTH ROBS
ENERGY AND/OR PRODUCES ENOUGH LOW LEVEL CLOUD COVER TO INHIBIT
SURFACE HEATING EAST OF THE FRONT. WITH THIS MUCH DYNAMICS...
HOWEVER...WOULD PLACE MY BETS ON SEVERE STORMS.

.GLD...WINTER WEATHER ADVISORY LATE MORN/AFTN COLORADO ZONE 90
       WIND ADVISORY TODAY COLORADO ZONES 91..92
       WIND ADVISORY TODAY NEBRASKA ZONES 79..80..81
       WIND ADVISORY TODAY KANSAS ZONES 1>4..13>16..27>29..41>42
MENTZER

In the hours before

Special weather statement, Apr 21, 11:00 PM CDT, 5 hours 36 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MDT SAT APR 21 2001

...A STRONG SPRING STORM WILL BRING A VARIETY OF WEATHER TO THE
TRI-STATE AREA...

A STRONG UPPER AIR DISTURBANCE MOVING THROUGH ARIZONA OVERNIGHT WILL
DEVELOP A STRONG SURFACE LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO
EARLY SUNDAY MORNING.  THIS STORM SYSTEM WILL MOVE ACROSS THE REGION
DURING THE DAY SUNDAY BRINGING A VARIETY OF SPRING WEATHER WITH
IT...RANGING FROM SEVERE THUNDERSTORMS TO COLD RAIN TO SNOW.  A COLD
FRONT WILL SWEEP ACROSS THE REGION DURING THE DAY BEHIND THE LOW
CAUSING WINDS TO RAPIDLY SHIFT TO THE NORTH AT 20 TO 30 MPH WITH
MUCH STRONGER GUSTS LIKELY.

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE DAY...
AND SOME OF THE THUNDERSTORMS MAY BECOME SEVERE.  IN EASTERN
COLORADO RAIN WILL CHANGE TO SNOW DURING THE DAY.  THE COMBINATION
OF SNOW AND STRONG NORTH WINDS MAY CAUSE REDUCTIONS TO VISIBILITY
AND MAKE DRIVING HAZARDOUS.  HEAVIER SNOWS ARE EXPECTED FROM EAST
AND NORTHEAST COLORADO INTO WESTERN NEBRASKA.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL
SOURCE OF WEATHER INFORMATION AS THIS STRONG SPRING STORM APPROACHES.

ENTWISTLE
Special weather statement, Apr 21, 11:43 PM CDT, 4 hours 53 minutes before
KSZ015-016-029-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT SAT APR 21 2001

...SEVERE THUNDERSTORM WATCH NUMBER 166 IS IN EFFECT FOR PARTS
OF NORTHWEST KANSAS UNTIL 3 AM CDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN NORTHWEST KANSAS...

SHERIDAN...GOVE AND GRAHAM.

LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE
POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP AND MOVE OVER THESE
COUNTIES TONIGHT.

AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BEK ALERT
IF YOU EXPERIENCE RAPIDLY CHANGING WEATHER CONDITIONS TONIGHT.

KPL
Special weather statement, Apr 22, 2:27 AM CDT, 2 hours 9 minutes before
KSZ015-016-029-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
127 AM MDT SUN APR 22 2001

...SEVERE THUNDERSTORM WATCH NUMBER 166 HAS BEEN CANCELLED...

ALTHOUGH THUNDERPSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS
IN SHERIDAN...GRAHAM...AND NORTON COUNTIES...THE THREAT FOR SEVERE
WEATHER HAS DIMINISHED FOR THE NEXT FEW HOURS.

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:35 AM CDTSevere Thunderstorm WarningGLDNorton25 min
Apr 22, 5:42 AM CDTSevere Thunderstorm WarningGLDNorton48 min
Apr 22, 8:29 AM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Apr 22, 8:37 AM CDTSevere Thunderstorm WarningGLDSherman38 min
Apr 22, 8:44 AM CDTSevere Thunderstorm WarningGLDLogan, Wallace46 min
Apr 22, 9:13 AM CDTSevere Thunderstorm WarningGLDWichita32 min
Apr 22, 9:15 AM CDTSevere Thunderstorm WarningGLDThomas30 min
Apr 22, 9:22 AM CDTSevere Thunderstorm WarningGLDLogan38 min
Apr 22, 11:08 AM CDTSevere Thunderstorm WarningGLDSheridan67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.